Alert archive / Kentucky / Flash Flood Warnings in 2013
Flash Flood Warning 27, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Aug 7, 2013, 8:59 PM EDT for Madison County, Kentucky. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2013, 8:59 PM EDT (00:59 UTC)
- Expired
- Aug 7, 2013, 11:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Madison County, KY
The radar
The Jackson,KY radar (KJKL), 87 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 9:50 PM EDT | FLASH FLOOD | 2 S Richmond, KY | WATER ON INTERSTATE 75 AND FLOODING TO THE SIDE OF THE ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 51 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2105 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 725 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
613
WGUS53 KLMK 080059
FFWLMK
KYC151-080300-
/O.NEW.KLMK.FF.W.0027.130808T0059Z-130808T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
859 PM EDT WED AUG 7 2013
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN MADISON COUNTY IN EAST CENTRAL KENTUCKY...
* UNTIL 1100 PM EDT
* AT 853 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAINFALL FROM THUNDERSTORMS ALONG A LINE EXTENDING
FROM CUZICK TO ROUND HILL...MOVING NORTHEAST AT 20 MPH.
* THUNDERSTORMS PRODUCING FLASH FLOODING WILL BE NEAR...
CUZICK...CROW VALLEY AND NEWBY BY 905 PM EDT...
VALLEY VIEW...STRINGTOWN AND BALDWIN BY 910 PM EDT...
MILLION AND CALEAST BY 915 PM EDT...
BLUE GRASS AND RICHMOND BY 925 PM EDT...
* LOCATIONS IMPACTED INCLUDE...RICHMOND...
IN ADDITION...KIRKSVILLE...ROUND HILL AND RUTHTON ARE INCLUDED IN
THIS FLASH FLOOD WARNING.
FLASH FLOOD PRONE AREAS IN THIS WARNING...
OTTER CREEK BACKS UP ONTO RED HOUSE ROAD.
THE INTERSECTION OF TATE CREEK AND THE KENTUCKY RIVER OVERFLOWS
NEAR TOWN OF VALLEY VIEW.
VEHICLES TRAVELING ON INTERSTATE 75 IN NORTHERN MADISON COUNTY WILL
ENCOUNTER TORRENTIAL DOWNPOURS AND WATER ON THE ROADWAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
REPORT FLOODING TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO THE
NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.
&&
LAT...LON 3778 8410 3777 8408 3775 8408 3764 8442
3778 8451 3780 8446 3784 8448 3787 8441
3784 8439 3788 8437 3792 8427 3787 8426
3789 8423 3787 8422 3788 8418 3784 8408
3782 8410 3780 8407
$$
131 follow-up statement
928
WGUS73 KLMK 080202
FFSLMK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1002 PM EDT WED AUG 7 2013
KYC151-080300-
/O.CON.KLMK.FF.W.0027.000000T0000Z-130808T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MADISON KY-
1002 PM EDT WED AUG 7 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
NORTHERN MADISON COUNTY...
AT 958 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA. RAINFALL RATES OF TWO TO THREE INCHES ARE POSSIBLE WITH THESE
STORMS.
RICHMOND AND REDHOUSE ARE INCLUDED IN THIS WARNING...ALONG WITH THE
BLUE GRASS ARMY DEPOT AND INTERSTATE 75.
FLASH FLOOD PRONE AREAS IN THIS WARNING...
MUDDY CREEK OVERFLOWS ONTO WACO LOOP.
OAKLEY WELLS ROAD FLOODS.
OTTER CREEK BACKS UP ONTO RED HOUSE ROAD.
THE INTERSECTION OF TATE CREEK AND THE KENTUCKY RIVER OVERFLOWS
NEAR TOWN OF VALLEY VIEW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.
REPORT FLOODING TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO THE
NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.
&&
LAT...LON 3778 8410 3777 8408 3775 8408 3764 8442
3778 8451 3780 8446 3784 8448 3787 8441
3784 8439 3788 8437 3792 8427 3787 8426
3789 8423 3787 8422 3788 8418 3784 8408
3782 8410 3780 8407
$$
13What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 7:34 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 7, 7:34 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 734 PM EDT Wed Aug 7 2013 ...Updated Aviation Discussion... ...Forecast Update... Issued at 632 PM EDT Wed Aug 7 2013 Decided to lower PoPs about ten percentage points across the area since not much is going on right now and it appears there shouldn't be much development in the near future. Will still allow PoPs to rise a bit after midnight as the cold front to our northwest approaches. .SHORT TERM (Now through Thursday Night)... Issued at 305 PM EDT Wed Aug 7 2013 Forecast uncertainty remains in place for this update as models once again seemingly fail on obtaining a good handle on the slowly approaching frontal boundary, currently draped across the southern Great Lakes. It appears that the deterministic models are too quick to bring in the front, given recent obs versus model trends. Have been very tempted to bring down PoPs to just slight chance across the forecast area given the fact that the rain didn't pan out last night (it remained well to the west of the local area) but just cannot with the atmosphere in its current and continued state. An upper-level perturbation looks to traverse on through tonight, which could be the focus of renewed convection. With PWATs continuing to exceed 2 inches and enough instability in place to assist, it'll be quite possible for scattered showers or storms to develop overnight. If this does not transpire, then central KY could once again be looking at fog developing by the pre-dawn hours Thursday as light to calm SW winds prevail. Temps tonight will once again be near normal, lingering in the lower 70s. For Thursday, have gone with chance to likely PoPs under this well-advertised moist, unstable airmass. The front will be much closer to the region, allowing for increased storm chances versus today. This will also keep persistent cloud cover throughout the day, keeping temps in the low to mid 80s. Inherited previous forecast called for mid to upper 80s but am trending down from this as today's highs have struggled to get out of the lower 80s. As the front approaches, winds will make a subtle, gradual shift from the SW to out of the west by Thursday night. Decent precip chances will continue into tomorrow night with lows once again in the low 70s. .LONG TERM (Friday through Wednesday)... Issued at 305 PM EDT Wed Aug 7 2013 ...Episodic convection with localized heavy downpours possible Friday through Sunday... A blocky upper air pattern over Canada will feature a strong yet compact closed 500mb low near St Jame's Bay Friday afternoon. This feature will move east towards Labrador by late Saturday. A cold front associated with this closed low will slowly sag south and stall across southern Indiana by Friday afternoon. A weak wave will ride northeast along this boundary and along the Ohio River late Friday before this front sags south towards Tennessee by Sunday morning. This boundary will become the focus of episodic convection through early Sunday. Deep layer moisture and surface dewpoints will stay quite high Friday through early Sunday. Both the NAM and the GFS forecast PWATs along Interstate 64 at or above 2 inches, peaking perhaps late Friday as this afore-mentioned wave moves through. Attempting to time or specifically pinpoint the location of any any specific round of thunderstorms will be difficult. Our best chance of widespread convection, some locally heavy, will be for Friday afternoon and through Saturday morning. Both the GFS and the NAM have a weak shortwave moving across northern Kentucky at this time. The NAM forecasts the development of a weak southwest low level jet across southern Kentucky by 06z Saturday with northerly flow persisting across southern Indiana during this same time period. Beginning to think that potential axis of heaviest precipitation will lie along Interstate 64 or farther south. Slightly drier air will begin to filter south across the Ohio River by late Saturday. We will have a chance of thunderstorms Saturday area-wide as well, but with a concentration farther south towards Tennessee. Our highs will stay moderated by cloud cover and potential precipitation, peaking this weekend only in the mid to upper 80s. Dewpoints will remain at or above 70 through Sunday afternoon, leading to a series of warm uncomfortable nights. Surface winds will stay quite light and variable, becoming light northerly late Saturday. High pressure will build across the western Great Lakes Sunday. Drier air will attempt to filter in south of the Ohio River during the day, but will have a hard time moving as far south as the Tennessee border by early Monday. With humid air remaining across our south and the presence of this potential boundary will continue with a chance of thunderstorms through Monday evening with better coverage across our south. Finally, by Monday night, a dry forecast! The ECMWF especially, lowers PWATs across the Commonwealth by late Monday and keeps any scattered convection farther south in Tennessee. Highs Sunday and Monday may rise a degree or two into the upper 80s. && .AVIATION (00Z TAF Update)... Issued at 731 PM EDT Wed Aug 7 2013 Currently, a cold front stretches from the southern Great Lakes, southwestward through St. Louis, and on down to the Red River Valley. This front will slowly sink southeastward tonight, settling across southern Indiana for Thursday. The airmass will continue to be very moist and somewhat unstable, however the lack of any strong triggering mechanisms will keep precipitation chances low confidence. The main concern for the overnight period will deal with low ceiling and fog chances once again as forecast soundings/time heights show plenty of low level moisture to work with. Expect tonight to progress much like last night with visibilities dropping into the MVFR range by the late evening under variably cloudy skies. Then, as we near dawn we expect some lower stratus to build in bringing ceilings at least below fuel alternate at all sites, and likely below IFR thresholds at LEX/BWG. Will keep SDF below fuel alternate, but not in the IFR range for now. These ceilings will likely persist through at least morning, until some mixing occurs and lifts things back into the high MVFR/VFR range. Coverage of showers and storms my be higher on Thursday with the frontal boundary stalled just north of the TAF sites. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && Update.........13 Short Term.....LG Long Term......JSD Aviation.......BJS
Hazardous weather outlook, Aug 7, 3:18 PM EDT, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 318 PM EDT WED AUG 7 2013 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-081930- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 318 PM EDT WED AUG 7 2013 /218 PM CDT WED AUG 7 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA. LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY HAZARD WITH THESE STORMS. A FEW OF THE STRONGER STORMS COULD PRODUCE BRIEF GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SCATTERED THUNDERSTORMS MAY BE EXPECTED THURSDAY THROUGH EARLY FRIDAY. THUNDERSTORMS WILL BECOME LIKELY FRIDAY AFTERNOON THROUGH EARLY SATURDAY AS A COLD FRONT BECOMES STATIONARY ALONG THE OHIO RIVER. ALTHOUGH NO SEVERE WEATHER IS EXPECTED...AN EXTREMELY MOIST TROPICAL AIRMASS MAY PRODUCE LOCALIZED HEAVY RAIN AND EVEN SOME MINOR FLOODING FROM ANY STORMS THAT CAN TRAIN OVER A SPECIFIC AREA. SCATTERED THUNDERSTORMS MAY CONTINUE SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY HEAVY RAIN OR FLOODING THIS FRIDAY AND SATURDAY. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE. LG/JSD
In the hours before
Special weather statement, Aug 7, 7:58 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 758 PM EDT WED AUG 7 2013 KYZ035-036-039>041-046>048-054>057-066-067-080100- FRANKLIN KY-SCOTT KY-ANDERSON KY-WOODFORD KY-FAYETTE KY- WASHINGTON KY-MERCER KY-JESSAMINE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-CASEY KY-LINCOLN KY- INCLUDING THE CITIES OF...FRANKFORT...GEORGETOWN...LAWRENCEBURG... VERSAILLES...LEXINGTON...SPRINGFIELD...HARRODSBURG... NICHOLASVILLE...LEBANON...DANVILLE...LANCASTER...RICHMOND... LIBERTY...STANFORD 758 PM EDT WED AUG 7 2013 ...TROPICAL DOWNPOURS IN THE KENTUCKY BLUE GRASS... AT 755 PM EDT A 45 MILE WIDE BAND OF SCATTERED SHOWERS AND THUNDERSTORMS STRETCHED FROM FRANKFORT THROUGH HARRODSBURG TO LIBERTY. THIS AREA OF SHOWERS AND STORMS WILL MOVE EAST INTO THE BLUE GRASS REGION INCLUDING AREAS AROUND GEORGETOWN...LEXINGTON...LANCASTER...AND RICHMOND. THESE STORMS WILL PRODUCE HEAVY TROPICAL DOWNPOURS. WHILE WIDESPREAD FLOODING IS NOT EXPECTED AT THIS TIME...VISIBILITIES WILL BE DRASTICALLY REDUCED AND WATER WILL COLLECT ON ROADWAYS. BE SURE TO USE CAUTION IF DRIVING INTO ONE OF THESE STORMS. SLOW DOWN AND TURN ON YOUR HEADLIGHTS FOR ADDED SAFETY. 13
Special weather statement, Aug 7, 8:04 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE LOUISVILLE KY 804 PM EDT WED AUG 7 2013 KYZ035-036-039>041-046>048-054>057-066-067-080100- FRANKLIN KY-SCOTT KY-ANDERSON KY-WOODFORD KY-FAYETTE KY- WASHINGTON KY-MERCER KY-JESSAMINE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-CASEY KY-LINCOLN KY- INCLUDING THE CITIES OF...FRANKFORT...GEORGETOWN...LAWRENCEBURG... VERSAILLES...LEXINGTON...SPRINGFIELD...HARRODSBURG... NICHOLASVILLE...LEBANON...DANVILLE...LANCASTER...RICHMOND... LIBERTY...STANFORD 804 PM EDT WED AUG 7 2013 ...TROPICAL DOWNPOURS IN THE KENTUCKY BLUE GRASS... AT 755 PM EDT A 45 MILE WIDE BAND OF SCATTERED SHOWERS AND THUNDERSTORMS STRETCHED FROM FRANKFORT THROUGH HARRODSBURG TO LIBERTY. THIS AREA OF SHOWERS AND STORMS WILL MOVE EAST INTO THE BLUE GRASS REGION INCLUDING AREAS AROUND GEORGETOWN...LEXINGTON...LANCASTER...AND RICHMOND. THESE STORMS WILL PRODUCE HEAVY TROPICAL DOWNPOURS. WHILE WIDESPREAD FLOODING IS NOT EXPECTED AT THIS TIME...VISIBILITIES WILL BE DRASTICALLY REDUCED AND WATER WILL COLLECT ON ROADWAYS. BE SURE TO USE CAUTION IF DRIVING INTO ONE OF THESE STORMS. SLOW DOWN AND TURN ON YOUR HEADLIGHTS FOR ADDED SAFETY. A FEW WIND GUSTS TO AROUND 40 MPH WILL ALSO BE POSSIBLE. 13
Local storm report, Aug 7, 8:40 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
840 PM EDT WED AUG 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM FLASH FLOOD HARRODSBURG 37.77N 84.85W
08/07/2013 MERCER KY EMERGENCY MNGR
CAR STALLED IN TWO FEET OF WATER ON HWY 127
&&
EVENT NUMBER LMK1300435
RLThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 8:19 PM EDT | Flash Flood Warning | LMK | Boyle, Garrard, Jessamine, Lincoln, Mercer | 3 hr |
| Aug 7, 9:15 PM EDT | Special Weather Statement | LMK | Bourbon, Clark, Fayette, Madison, Scott | 45 min |
| Aug 7, 9:57 PM EDT | Special Weather Statement | LMK | Bourbon, Clark, Madison, Nicholas | 43 min |
| Aug 7, 10:28 PM EDT | Areal Flood Advisory | LMK | Madison | 2 hr |
| Aug 7, 10:52 PM EDT | Flash Flood Warning | LMK | Anderson, Mercer, Woodford | 4 hr |
| Aug 7, 11:05 PM EDT | Areal Flood Advisory | LMK | Madison | 115 min |
| Aug 8, 12:37 AM EDT | Flash Flood Warning | LMK | Anderson, Shelby, Spencer | 3 hr |
| Aug 8, 3:33 AM EDT | Areal Flood Warning | LMK | Anderson, Shelby, Spencer | 3 hr |
| Aug 8, 1:06 PM EDT | Special Weather Statement | LMK | Boyle | 29 min |
| Aug 8, 3:56 PM EDT | Special Weather Statement | LMK | Ohio | 44 min |
| Aug 8, 4:37 PM EDT | Special Weather Statement | LMK | Butler | 43 min |
Nearby
Flash Flood Warnings in Kentucky, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.